Hail, Knox
- When
- August 1, 12:55 AM CST to 1:00 AM CST
- Where
- Knox County, Altona
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.120, -90.170
A cold front extending from Wisconsin into eastern Iowa triggered a line of strong to severe thunderstorms during the pre-dawn hours of August 1st. The storms tracked southeastward, producing scattered wind damage along and north of the I-72 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front extending from Wisconsin into eastern Iowa triggered a line of strong to severe thunderstorms during the pre-dawn hours of August 1st. The storms tracked southeastward, producing scattered wind damage along and north of the I-72 corridor. One of the cells spawned a brief EF-1 tornado in the town of Beason in eastern Logan County which severely damaged a grain elevator and numerous trees before quickly lifting. Another storm produced a brief EF-0 tornado near Mason City in Mason County that caused minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 31, 10:46 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1146 PM CDT Sun Jul 31 2022 .SYNOPSIS... Issued at 610 PM CDT Sun Jul 31 2022 A warm front will bring warmer and more humid air back into the region tonight through much of the upcoming week. A weather system will bring a chance of showers and thunderstorms late tonight and Monday with a risk of strong to severe storms south of I-72 Monday afternoon and evening. Heat index values will likely reach dangerously hot levels this week, peaking around 105 Wednesday afternoon. && .UPDATE... Issued at 911 PM CDT Sun Jul 31 2022 An approaching cold front, currently producing convection near the I-35 corridor in northern IA/southern MN is the main feature of interest overnight. Ahead of the front, warm and moist air will continue to overspread central IL late this evening. Dewpoints should be into the lower 70s by early morning. A low level jet and warm advection aloft could initiate scattered showers ahead of the main convective line, as hinted at by several recent CAM solutions. In fact, the latest 00Z HRRR run essentially disorganizes the line by the time it reaches the IL River Valley in favor of scattered showers/thunderstorms reaching all the way past I-70 by 12Z. For now, this seems a plausible solution and supported by a couple of runs now. Have updated forecast for an earlier, and broader coverage to showers in the early morning as a result. Otherwise, lows near 70 seem on track for tonight. && .SHORT TERM...(This evening through Monday) ISSUED AT 300 PM CDT Sun Jul 31 2022 Mid afternoon surface analysis shows a warm front lifting ne into central IL with muggier dewpoints in the mid 60s to around 70 degrees. Scattered showers and isolated thunderstorms are south of I-64 with our CWA generally dry so far today with variable cloud cover. Temps were in the upper 70s/lower 80s with Peoria at 85F. Latest CAMs show isolated convection possible south of a Effingham to Robinson line into early evening until sunset so continued slight pops in southeast IL. Focus then shifts to our nw with cold front pushing se toward the IL river valley by 12Z/7 am Monday and bringing chance of convection into areas from Peoria nw late tonight. Models still differ with evolution of this band of convection which would occur with the cold front as it pushes se over portions of central IL during Mon morning. Think this may be a weakening state with this band of convection and models generally keeping it over ne CWA Mon morning and some even dry over CWA Mon morning. Convection should redevelop during mid/late Monday afternoon as it moves se with cold front into southeast IL and pushes se of Lawrence county by 00Z/7 pm Mon. SPC day2 has marginal risk for damaging winds from Rushville to Bloomington south Mon afternoon, and feel this severe threat may be focused further south of I-72 where moderate to strong instability CAPEs peak at or above 3000 j/kg and moderate wind shear of 30-35 kts. Downdraft CAPE values are about 1200 j/kg while high freezing levels may limit large hail production. PW values of 1.5-2 inches Mon afternoon south of I-72 so moderate to heavy rainfall possible with thunderstorms that occur. Lows tonight in the lower 70s, with some upper 60s in east central IL. Highs Monday in the upper 80s to lower 90s. Dewpoints pooling in the mid to upper 70s Mon afternoon in southeast IL to give heat indices peaking from 100 to 105 degrees from I-70 south before cold front and possible convection passes through by late afternoon. .LONG TERM...(Monday night through Sunday) ISSUED AT 330 PM CDT Sun Jul 31 2022 Convection chances diminish in southeast IL after sunset and carried slight chance of showers/thunderstorms south of I-74 Monday night. Weak high pressure ridge shifts east of IL on Tue morning with return south flow developing during the day Tue and returning hot and humid weather and isolated convection possible. Highs Tue in the upper 80s and lower 90s, with dewpoints rising into the low to mid 70s by Tue afternoon. Heat indices Tue afternoon to rise to near or just above 100F sw CWA and southeast IL, while SW IL could see Heat indices approaching 105F. A stronger wx system to move se toward nw IL Wed afternoon and will see breezy SSW winds bring a hot and humid day to the area with highs in the low to mid 90s and heat indices of 105F or higher over much of CWA. A heat advisory will likely be needed then. Have 30-40% chance of thunderstorms by late Wed afternoon from IL river nw with 20% chance as far southeast as I-72 by 00Z/7 pm Wed. The frontal boundary to push se into central IL during Wed night likely bringing showers and thunderstorms. Could be chance of strong to severe storms Wed night with high instability ahead of cold front Wed afternoon/evening. PW values rising to 2-2.5 inches to also give risk of heavy rains Wed night. Medium range models keep high chances of showers and thunderstorms on Thu especially east of the IL river, while chance of showers and thunderstorms linger in southeast IL Friday as front moves se over the Ohio river valley/KY. Cooler highs Thu in the mid 80s and lower 80s Friday. Subtropical ridge builds into IL this weekend (500 mb heights rise to near 594 dm or higher) and likely builds the summertime heat and humidity back into the area. Highs in the mid to upper 80s Saturday and upper 80s to near 90F next Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1145 PM CDT Sun Jul 31 2022 A chance of showers and thunderstorms looks to develop from 08Z- 11Z until 13Z-15Z across the central IL terminals. Otherwise, VFR conditions conditions are expected for most of the period, although some isolated MVFR cigs are possible through the night, as are some isolated MVFR cigs/vsbys with any thunderstorms Monday morning. Additional thunderstorms could develop late afternoon and evening, although chances appear too low for mention in TAFs at this point. Winds S 6-10 kts overnight, becoming W-NW 10-15 kts with gusts around 20 kts behind a cold front, after 15Z-19Z. Winds will continue to turn more northerly and diminish Monday evening. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...37 SYNOPSIS...37 SHORT TERM...07 LONG TERM...07 AVIATION...37
Hazardous Weather Outlook National Weather Service Lincoln IL 319 PM CDT Sun Jul 31 2022 ILZ040>042-047>057-061>063-012030- Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- 319 PM CDT Sun Jul 31 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are possible Monday afternoon and evening. Some of these storms could be strong to severe, with damaging winds being the main threat. Hail and lightning will also be a threat. Dangerous heat will build into central Illinois by the middle of this week with daily afternoon highs in the 90s and heat index values ranging from 100 to 110. Additional thunderstorm chances are forecast for Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ066>068-071>073-012030- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 319 PM CDT Sun Jul 31 2022 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are possible Monday afternoon and evening. Some of these storms could be strong to severe, with damaging winds being the main threat. Hail and lightning will also be a threat. Dangerous heat will build into the region by the middle of this week with daily afternoon highs in the 90s and heat index values ranging from 100 to 110. Additional thunderstorm chances are forecast for late Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ027>031-036>038-043>046-012030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt- Piatt-Champaign-Vermilion- 319 PM CDT Sun Jul 31 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated thunderstorms are possible Monday afternoon and night. Some of these storms in the afternoon could be strong, with gusty winds and lightning. Dangerous heat will build into central Illinois by the middle of this week with daily afternoon highs in the 90s and heat index values ranging from 100 to 110. Additional thunderstorm chances are forecast for Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 25
The Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 06:53 UTC.
19 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
A tornado touched down in a field just north of County Road 1300 North about 2.5 miles north of Mason City at 4:46 AM CDT. The tornado tracked southeastward toward the intersection of County Road 1300 North and County Road 3600 East, flipping an empty trailer hopper and damaging a tractor before quickly dissipating at 4:48 AM CDT.
Several tree branches and power lines were blown down.
Numerous tree limbs were blown down.
A power outage occurred at the time of the wind gust.
Several large trees were snapped at the base, including one that was 24 inches in diameter. A large outbuilding was also damaged.
A tornado touched down on the far west side of Beason at 5:12 AM CDT. It damaged a grain elevator, some large bins, and equipment on the west end of Clinton Street...then tracked southeastward, damaging numerous trees and powerlines on the west end of County Road 1549 North and near the intersection of County Road 2143 East and County Road 1540 North. A few homes along the track had minor roof damage and missing shingles, while one suffered a broken window. The tornado continued southeastward through corn fields before lifting about 1.75 miles southeast of Beason at 5:15 AM CDT.
Three trees were blown down and a gazebo was tossed onto the roof of a house, causing damage to the roof.
Several tree branches were blown down in Decatur.
A large tree was blown onto a house, causing structural damage.
Several tree branches were blown down, one of which damaged a chain link fence.
Trees were blown down in Bement.
Eight power poles were blown down.
Strong thunderstorm wind gusts caused minor siding and gutter damage on homes. The roof of a shed was also damaged.
A tree was blown down and corn crops were knocked over.
Several trees were blown down.
Trees were blown down in Sidell.
Numerous tree branches were blown down.
A large tree was blown over.
A few trees and power lines were downed in Indianola.
Several 8 to 12-inch diameter tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050569, 1057767, 1050570, 1050571, 1050572, 1050584, 1050591, 1050587, 1050575, 1050589, 1050588, 1050573, 1050577, 1050574, 1050585, 1050578, 1050579, 1050580, 1050581, 1050586, 1050582, 1050583.